slideshow widget

Wednesday, December 14, 2011

The balance of sodium and potassium: part 2

So when either sodium or potassium are our of whack a slew of problems can occur.  So let's examine the conditions of high and low potassium and high and low sodium and what a doctor and nurse might do to remedy the situation.

Hyponatremia:  This is when sodium is below 135. 

  1. Profuse diaphoreses (sweating
  2. Profuse wound drainage
  3. Excessive diarrhea
  4. Vomiting
  5. Trauma (excessive blood loss)
  6. Low sodium intake
  7. Addison's disease (hormonal changes)
  8. Hypothyroidism (hormonal changes)
  9. Overuse of thiazide diuretics (lasix and bumex)
When sodium is low in extracellular fluid it is therefore high in intracellular fluid.  Since water follows sodium, this causes cells to swell.  When this happens in the brain it can cause central nervous system problems such as altered mental status.  In the abdomin this can cuase nausea, vomiting and diarrhea. 

When sodium is below 115 it's considered severe.  This can result in muscle twitching, tremors, seizures, increasing intracraneal pressure, coma, and death.

The treatment is to eat. Those who can't eat must have an IV inserted and be given lactated ringers or 0.9 percent sodium chloride solution.  Water restriction may also be essential.

Hypernatremia:  This is when sodium is above 145.

  1. Low fluid volume (inadequate fluid intake)
  2. Excess sodium ions (too much salt intake such as with tube feedings)
  3. Diarrhea
  4. Steroid use (cushing syndrome)
  5. Hyperaldosteronism
  6. Diabetes
  7. Kidney failure
  8. Excessive use of bicarbonate
This condition results in the following due to fluid leaving cells resulting in cellular dehydration:
  1. Muscle weakness
  2. Twitching
  3. Personality changes
  4. Agitation
  5. Hallucinations
  6. Decreased levels of consciousness 
  7. Low cardiac output (causes muscle weakness)
  8. Heart failure
  9. Dry mouth
  10. Thirst
  11. Tachycardia
  12. Fever
  13. Brain bleed (if severe due to fragile capillary membranes)
Treatment is to slowly give hypotonic solutions such as 0.45 percent sodium chloride to restore the balance.  Rapid infusions of sodium may cause cerebral edema

Hypokalemia:  This is when potassium is below 3.5

  1. Diahrrea
  2. Vomiting
  3. Diaphoresis (sweating)
  4. Laxitive use
  5. Diuretic use
  6. NG tubes
  7. Alkalosis
  8. beta adrenergics (Epinephrine, Albuterol, Xopenex, etc.)
Critical level is below 3.  This can result in:
  1. Cardiac arrythmias due to weak heart muscle (flat T wave, depressed ST segment, U waves)
  2. Decreased neuromuscular function (muscle weakness)
  3. Weakened respiratory drive due to muscle weakness
  4. Absent bowel sounds due to weakened GI muscles
  5. Depresses insulin release from pancreas
  6. Cramps
  7. Cardiac arrest
  8. Respiratory arrest
Treatment is to treat underlying cause and give IV potassium or high potassium diet. 

Hyperkalemia:  This is when potassium is above 5

  1. Renal failure
  2. Too much potassium intake (IV intake)
  3. Salt substitutes containing potassium
  4. Infections (cause potassium to move from intracellular to extracellular fluid)
  5. Trauma (same as above note)
  6. Burns (same as above note)
Critical levels may cause disturbances in cardiac function that result in peaked T waves, prolonged PR interval, and wide QRS complex that may result in arrythmias and cardiopulmonary arrest.

Treatment is to fix underlying cause and by either restricting potassium intake or giving sodium polystyrene sulfonate or something similar to it or IV diuretics to make he patient pee out extra sodium ions.  IV calcium chloride or calcium gluconate may also be sued in emergent situations. 

Bicarb, dextrose or insulin administration may shift bicarb into cells and are considered temporary treatment.  Dialysis may also be considered. (Some studies indicate that 5-20mg of Albuterol may be tried, although this treatment is often contested as grasping at straws.)

Source for the above material:

*Crawford, Ann, "Balancing Act:  Sodium and Potassium," Nursing 2011, July, pages 44-50


1 comment:

Martilor said...

Wow! We just did this last week in my Acid-Base Physiology class. Wish you had posted this two weeks ago.